Tennessee, 2024Damaging Winds in Tennessee, August 17, 2024
August 17, 2024 · NWS OHX · 7 events in 5 counties and zones
A line of thunderstorms moved south through Middle Tennessee during the evening hours of August 17, 2024. These thunderstorms were severe when they first entered the area with severe winds downing trees and causing minor roof damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $44,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms moved south through Middle Tennessee during the evening hours of August 17, 2024. These thunderstorms were severe when they first entered the area with severe winds downing trees and causing minor roof damage. While they weakened below severe criteria as they moved into the Nashville area, winds were still strong enough to down a few more trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 17, 6:13 PM CST, 32 minutes earlier.
Area forecast discussion, Aug 17, 6:13 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
713 PM CDT Sat Aug 17 2024
...New AVIATION...
.UPDATE...
Issued at 634 PM CDT Sat Aug 17 2024
As of 630pm, there were no storm in Middle Tennessee, but a storm
over far southern KY had sent a nice outflow boundary down toward
Dover and Lafayette. The afternoon has been very hot and very
sunny. Thanks to strong subsidence between storms to our east and
an approaching front to our northwest, the air has dried out
considerably this afternoon with dew points dipping to 60 at BNA
while the temperature surged to 99.
The low dew points have dropped cape values down below 1000 J/kg,
thus no storms and really no clouds. But, a band of much higher
dew points and cape values was upstream ahead of the cold front.
These greater moisture and instability values will slide into
Middle Tennessee over the next couple of hours, and as the front
approaches, scattered thunderstorms are expected to develop. HRRR
shows this and the NAMNest really blows it up along the front. A
few storms could still produce gusty winds and heavy downpours.
Unfortunately, the coverage will be lower than we previously
hoped, so many people wanting some rain will not get it, and it
looks quite dry through the coming week. The best chance this
evening will be across the Upper Cumberland.
The forecast data was recently updated to reflect the hot temps
and low dew points. Also, hourly pops were updated with lower
expected coverage.
&&
.SHORT TERM...
(Rest of today through Sunday)
Issued at 1033 AM CDT Sat Aug 17 2024
A weak upper trough has come through Middle Tennessee already
this morning, and there's another one positioned to our immediate
west that will come through later on. In addition, a rather
pronounced surface boundary will soon begin inching its way across
the mid state. Already, the instability needed for additional
convection is in place, and the dynamics will be there with the
surface and upper patterns being what they are. Most of Middle
Tennessee remains under a marginal risk of severe storms today &
tonight, with a portion of northeast Middle Tennessee under a
slight risk. So the next several hours may be somewhat busy
weatherwise, but the activity looks to diminish during the
overnight hours, with maybe some lingering cells over the
Cumberland Plateau early Sunday. Temperatures tomorrow will be
several degrees cooler than today owing the air mass change coming
with the fropa.
&&
.LONG TERM...
(Sunday Night through next Saturday)
Issued at 1033 AM CDT Sat Aug 17 2024
Rain chances after tomorrow will be virtually nonexistent. High
pressure will dominate our weather pattern next week, with
temperatures hovering below seasonal norms until maybe Friday.
Even looking out to 240 hrs., there is only high pressure. So once
this weekend's active weather system departs the region, we're
headed back into a dry pattern for the foreseeable future.
&&
.AVIATION...
(00Z TAFS)
Issued at 713 PM CDT Sat Aug 17 2024
VFR generally thru 18/24Z. CSV obs since 17/1853Z, AMD NOT SKED
removed. Convection moving thru SE/SC KY. Lightning activity
noted, but if SEWD progression continues, low confidence per more
stability across our area to mention prevailing shwrs/tstms,
mentioned only vcnty shwrs. Convection should dissipate by 18/04Z.
MVFR patchy fog formation possible all terminal sites
18/09Z-18/14Z. Shwrs/tstms possible SRB/CSV after 18/18Z, but low
confidence prevailing shwrs/tstms, mentioned only vcnty shwrs.
&&
.PRELIMINARY POINT TEMPS/POPS...
Nashville 72 89 68 86 / 40 20 0 0
Clarksville 69 87 65 84 / 40 10 0 0
Crossville 64 80 61 77 / 50 50 10 10
Columbia 71 90 66 87 / 20 10 0 0
Cookeville 66 80 63 78 / 50 40 10 10
Jamestown 65 79 62 77 / 50 70 20 20
Lawrenceburg 70 89 66 86 / 20 10 0 0
Murfreesboro 70 89 67 86 / 40 20 0 0
Waverly 69 88 66 86 / 30 10 0 0
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Rose
LONG TERM....Rose
AVIATION.....JB Wright
In the hours before
Special weather statement, Aug 17, 5:53 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Nashville TN
653 PM CDT Sat Aug 17 2024
TNZ010-011-033-034-180045-
Fentress TN-Overton TN-Pickett TN-Clay TN-
653 PM CDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN OVERTON...
PICKETT...NORTHEASTERN CLAY AND NORTHWESTERN FENTRESS COUNTIES
THROUGH 745 PM CDT...
At 653 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Celina, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jamestown, Byrdstown, Allardt, Wolf River Dock, Dale Hollow Lake,
Pall Mall, and Pickett State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3660 8479 3657 8476 3632 8481 3652 8547
3662 8543 3663 8523
TIME...MOT...LOC 2353Z 287DEG 32KT 3661 8535
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BarnwellSpecial weather statement, Aug 17, 6:16 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Nashville TN
716 PM CDT Sat Aug 17 2024
TNZ008>010-029-031-180100-
Trousdale TN-Sumner TN-Clay TN-Jackson TN-Macon TN-
716 PM CDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN JACKSON...NORTHEASTERN
SUMNER...WESTERN CLAY...MACON AND NORTHEASTERN TROUSDALE COUNTIES
THROUGH 800 PM CDT...
At 716 PM CDT, Doppler radar was tracking a strong thunderstorm near
Westmoreland, or 14 miles northwest of Lafayette, moving southeast at
45 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lafayette, Westmoreland, Red Boiling Springs, Whitleyville, and
Bugtussle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3662 8572 3650 8545 3647 8547 3641 8585
3643 8598 3642 8597 3639 8598 3638 8607
3665 8650
TIME...MOT...LOC 0016Z 297DEG 41KT 3663 8624
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BarnwellSpecial weather statement, Aug 17, 6:44 PM CST, 1 minute before
Special Weather Statement
National Weather Service Nashville TN
744 PM CDT Sat Aug 17 2024
TNZ011-033-034-180130-
Fentress TN-Overton TN-Pickett TN-
744 PM CDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL OVERTON...SOUTH
CENTRAL PICKETT AND FENTRESS COUNTIES THROUGH 830 PM CDT...
At 744 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Jamestown, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Jamestown and Allardt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3639 8469 3637 8470 3638 8472 3637 8473
3635 8473 3635 8474 3634 8474 3633 8477
3630 8480 3630 8482 3629 8484 3629 8487
3628 8488 3625 8488 3634 8517 3652 8512
3647 8470 3644 8469 3641 8466 3640 8466
TIME...MOT...LOC 0044Z 287DEG 30KT 3643 8507
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BarnwellThunderstorm Wind, Fentress
- When
- August 17, 6:45 PM CST
- Where
- Fentress County, 1.4 mi ENE of Pine Haven
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.459, -84.908
Severe thunderstorm winds downed several trees along Pickett Park Highway in Jamestown. Damages are a rough estimate.
Thunderstorm Wind, Montgomery
- When
- August 17, 8:30 PM CST
- Where
- Montgomery County, 2.82 mi W of Kennedy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Social Media
- Coordinates
- 36.627, -87.330
Several trees were downed, and minor roof damage was caused to homes in the I-24 Exit 1 and Tiny Town Road areas in Clarksville. Damages are a rough estimate.
Thunderstorm Wind, Montgomery
- When
- August 17, 8:31 PM CST
- Where
- Montgomery County, 3.16 mi NE of Kenwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 36.607, -87.354
A thunderstorm caused roof damage to a building at the Clarksville Speedway. Damages are a rough estimate.
Thunderstorm Wind, Robertson
- When
- August 17, 8:51 PM CST
- Where
- Robertson County, 3.19 mi S of Coopertown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.384, -86.951
A tree fell onto a home in the 1600 block of Martin Chapel Road in Coopertown. No injuries were reported, but minor damage was caused to the house. Damages are a rough estimate.
Thunderstorm Wind, Davidson
- When
- August 17, 9:05 PM CST
- Where
- Davidson County, 0.47 mi W of Nashville
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 36.171, -86.788
A tree was snapped along 7th Avenue North at the Nashville Farmers' Market which blocked the road. Damages are a rough estimate.
Thunderstorm Wind, Davidson
- When
- August 17, 9:15 PM CST
- Where
- Davidson County, 0.81 mi SE of Berryville
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 36.192, -86.619
A few trees were downed in Hermitage, including on Juarez Drive and along Old Hickory Boulevard near Walgreens. Damages are a rough estimate.
Thunderstorm Wind, Williamson
- When
- August 17, 10:13 PM CST
- Where
- Williamson County, 0.96 mi S of Fairview
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 35.966, -87.122
A tree was downed which blocked Chester Road at Birch Bark Drive in Fairview. Damages are a rough estimate.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Texas, August 17 to 21, 20243 deaths · 13 events
- Flash Flooding and Damaging Winds in Utah, August 17 to 19, 20241 death · 4 injured · $206,000 · 71 kt wind · 33 events
- Rip Currents in North Carolina, August 17, 20241 death · 2 events
- Excessive Heat and Heat in Oklahoma, August 17 to 22, 2024154 events
- Hail and Damaging Winds in Georgia, August 17, 2024$230,000 · 1.5 in hail · 68 events
- Hail and Damaging Winds in Kentucky, August 17, 2024$80,000 · 1.25 in hail · 30 events
- Hail and Damaging Winds in Alabama, August 17, 2024$56,000 · 1 in hail · 19 events
- Flash Flood and Hail in Arkansas, August 17, 2024$77,000 · 1 in hail · 7 events
- Flash Flood and Hail in Ohio, August 17, 2024$43,000 · 1 in hail · 14 events
- Flash Flooding and Flooding in Puerto Rico, August 17, 2024$25,000 · 0.25 in hail · 16 events
- Damaging Winds in Kentucky, August 17, 202471 kt wind · 29 events
- Hail and Damaging Winds in Pennsylvania, August 17, 2024$20,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194212, 1194213, 1194214, 1194215, 1194216, 1194217, 1194218.